Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 273, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2016, 4:51 PM CDT for Sully County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 30, 2016, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sully County, SD
The radar
The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2426 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WUUS53 KABR 302151
SVRABR
SDC119-302230-
/O.NEW.KABR.SV.W.0273.160830T2151Z-160830T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM CDT TUE AUG 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 530 PM CDT
* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SULLY
LAKE... OR 11 MILES NORTHWEST OF ONIDA...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SULLY LAKE AROUND 510 PM CDT.
ONIDA AROUND 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4484 10039 4489 10023 4474 9989 4455 10017
4455 10031
TIME...MOT...LOC 2150Z 317DEG 16KT 4480 10025
HAIL...1.00IN
WIND...60MPH
$$
DORN2 follow-up statements
847
WWUS53 KABR 302215
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT TUE AUG 30 2016
SDC119-302230-
/O.CON.KABR.SV.W.0273.000000T0000Z-160830T2230Z/
SULLY SD-
515 PM CDT TUE AUG 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL SULLY COUNTY...
AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SULLY
LAKE...OR 8 MILES WEST OF ONIDA...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SULLY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4476 10037 4485 10014 4474 9989 4455 10017
4455 10031
TIME...MOT...LOC 2213Z 351DEG 17KT 4467 10025
HAIL...1.25IN
WIND...60MPH
$$
DORN582
WWUS53 KABR 302228
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 PM CDT TUE AUG 30 2016
SDC119-302238-
/O.EXP.KABR.SV.W.0273.000000T0000Z-160830T2230Z/
SULLY SD-
528 PM CDT TUE AUG 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLY COUNTY WILL
EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4476 10037 4485 10014 4474 9989 4455 10017
4455 10031
TIME...MOT...LOC 2225Z 317DEG 16KT 4467 10025
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:40 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 30, 3:40 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 340 PM CDT TUE AUG 30 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 339 PM CDT TUE AUG 30 2016 A weak frontal boundary returning northward this afternoon along with surface heating has resulted in quite a bit of low and mid level clouds over our cwa. These should dissipate/lift north through the evening. Otherwise, surface high pressure centered in Canada with ridging extending south into the northern plains will build ever so slowly east through the Thursday night. With surface low pressure moving in from the west, the surface pressure gradient will be tightening up along with an increasing llj. Therefore, south winds will slowly be on the increase from Wednesday into Thursday. This flow will also keep the above normal temperature trend going through the short term with highs ranging from 80 to 90 or so. With sharp upper level ridging moving across our region bringing general subsidence and low rh air, expect little or no cloud cover through the period along with dry conditions. Fire weather conditions may be an issue towards Thursday. .LONG TERM...(Friday through Tuesday) Issued at 339 PM CDT TUE AUG 30 2016 The extended will be dominated by an upper trof that slowly progresses from the Pacific Northwest into the central CONUS. There appears to be several shortwaves embedded within the longwave trof which, along with a front stalled across the northern/central plains and broad area of high pressure to the east, will result in a period of inclement weather which spans Sunday through Tuesday. Cooler air will eventually work into the CWA towards the end of the period as well. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1225 PM CDT TUE AUG 30 2016 VFR for all terminals with a south/southeast wind. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Mohr LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, Aug 30, 8:25 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 825 AM CDT TUE AUG 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311330- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 825 AM CDT TUE AUG 30 2016 /725 AM MDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:10 PM CDT | Special Weather Statement | ABR | Codington | 65 min |
| Aug 29, 7:17 PM CDT | Special Weather Statement | ABR | Buffalo | 58 min |
| Aug 29, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 36 min |
| Aug 29, 8:01 PM CDT | Special Weather Statement | ABR | Lyman | 59 min |
| Aug 29, 8:22 PM CDT | Special Weather Statement | ABR | Day | 53 min |
| Aug 29, 9:02 PM CDT | Special Weather Statement | ABR | Hamlin | 43 min |
| Aug 30, 4:58 PM CDT | Special Weather Statement | ABR | Hughes | 47 min |
| Aug 30, 5:33 PM CDT | Special Weather Statement | ABR | Sully | 57 min |
| Aug 30, 6:08 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 35 min |
| Aug 30, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.